EconPapers    
Economics at your fingertips  
 

Zipf's law and maximum sustainable growth

Yannick Malevergne, Alex Saichev and Didier Sornette

Post-Print from HAL

Abstract: Zipf's law states that the number of firms with size greater than S is inversely proportional to S. Most explanations start with Gibrat's rule of proportional growth but require additional constraints. We show that Gibrat's rule, at all firm levels, yields Zipf's law under a balance condition between the effective growth rate of incumbent firms (which includes their possible demise) and the growth rate of investments in entrant firms. Under the additional assumption that firms do not consume more resources than available, we show that Zipf's law is the signature that firms grow at the maximum reachable long-term rate.

Date: 2013-06-01
References: Add references at CitEc
Citations: View citations in EconPapers (8)

Published in Journal of Economic Dynamics and Control, 2013, 37 (6), pp.1195-1212 P

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Journal Article: Zipf's law and maximum sustainable growth (2013) Downloads
Working Paper: Zipf's law and maximum sustainable growth (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:hal:journl:hal-02313060

Access Statistics for this paper

More papers in Post-Print from HAL
Bibliographic data for series maintained by CCSD ().

 
Page updated 2025-03-22
Handle: RePEc:hal:journl:hal-02313060